Washington, 2020

Dust Storm and Strong Wind in Washington, May 6, 2020

May 6, 2020 · NWS OTX · 2 events in 2 counties and zones

The passage of a strong cold front brought a line of strong winds in the early morning of May 6th. The winds surged north-northeast with the front impacting much of eastern Washington, Columbia Basin, and eastern Cascade Mountain slopes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The passage of a strong cold front brought a line of strong winds in the early morning of May 6th. The winds surged north-northeast with the front impacting much of eastern Washington, Columbia Basin, and eastern Cascade Mountain slopes. This produced a dust storm and wind damage from the sudden, but short lived burst of strong winds. Sustained winds of 25-30 mph with gusts to 40-55 mph created less than one mile visibility from the blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 6, 3:44 AM PST, 2 hours 16 minutes earlier.

Area forecast discussion, May 6, 3:44 AM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
444 AM PDT Wed May 6 2020

.SYNOPSIS...
A strong cold front will arrive today with widespread rain
across most of the region. The front will also bring windy
conditions and a chance for afternoon thunderstorms. With the
exception of scattered light rain showers over the Idaho Panhandle
on Thursday, the second half of the week into the weekend looks
dry with warming temperatures. The weekend will be dry but breezy.
Unsettled weather will return by early next week.

&&

.DISCUSSION...
Today...The most consequential and impactful weather of the next
week will occur today. Satellite this morning indicates a strong
upper level short wave trough moving into the region. This wave
will push a strong cold front at the surface through the forecast
area from west to east during the morning hours. A quick
deterioration to widespread showers is expected early this morning
with gusty winds on the leading edge of the precipitation
field...some local gusts to 50 mph are possible across the upper
Columbia Basin...the Palouse and Alpowa areas and the Spokane and
Coeur D'Alene areas as this front transits through followed
quickly by a wave of rain showers. The transition from yesterday's
70 degree weather to todays polar maritime air mass invasion will
promote breezy and gusty conditions across the Columbia Basin
through the day even after the initial rain cooled outflow
boundary. The previously issued Wind Advisory has been expanded to
include the upper Columbia Basin and simplified in
timing...beginning with the initial outflow passage in the morning
and continuing through the afternoon due to gradient packing and
momentum mixing over the eastern zones...and beginning in the late
morning with the strong post frontal advection downsloping off
the Cascades in the western Basin.

Otherwise...today will be characterized by widespread rain showers
as the trough slows down and pinches off into a closed low over
far eastern Washington and north Idaho this afternoon. Some
tapering off of showers is expected over the Cascades and
immediate lee areas by afternoon as downslope kicks in...but the
eastern and northern zones will see a prolonged period of frequent
showers through the day with generally a quarter to a third of an
inch of rain fall expected over the eastern basin and up to a
half inch over the northeastern mountains. The best chance of any
isolated thunderstorms will be under the closed low cold pool
which will track over the Palouse and points south and east this
afternoon.

Tonight and Thursday will be a period of slow improvement over the
eastern zones while the outgoing wave tracks off to the east...but
wrap-around moisture will harass the Idaho Panhandle with
lingering showers well into Thursday before appreciable drying
takes over. The western zones will see a quicker improvement and
clearing as soon as tonight as a follow on upper level rideg
begins to build in the wake of today's trough.

Friday through Tuesday...Ensemble model fields of motion are in
good agreement and consistent over multiple runs in depicting a
narrow meridional upper ridge axis over western Washington and
Oregon sandwiched between a stationary offshore closed low and a
broad mid continental trough to the east. With the forecast area
under the dry and subsiding eastern flank of this feature no
precipitation is expected with largely clear skies through the
weekend...however a series of disturbances sliding down the
Continental trough and a developing coastal thermal trough will
encourage a strengthening northeasterly gradient across the
forecast area...becoming quite noticeable on or about Saturday
and through Monday morning manifesting itself as breezy and
locally gusty northeast winds across the basin and through the
Purcell Trench of north Idaho.

On or about Monday and definitely by Tuesday models continue to
hint at the offshore closed low encroaching on the coast and
bringing another deterioration into showery conditions.
Through this period temperatures are expected to run above
average across the region...with downslope adiabatic warming on
the northeast winds flow promoting temperatures in the deep basin
rising well into the 80s by Saturday and Sunday...with solid 70
degree readings over the higher surrounding terrain. /Fugazzi

&&

.AVIATION...
06Z TAFS: A strong and moist cold front running from KBLI to KPDT
at 12Z will bend and move to a line from roughly KOMK to KMSO by
18Z with widespread rain showers with MVFR ceilings along and for
2 to 4 hours after the FROPA for all TAF sites, and winds with
the frontal passage will quickly increase becoming SW 20 to 30 Kts
with gusts to 35 to 45 kts for a short period with the FROPA at
the KGEG/KSFF/KCOE/KLWS and KPUW TAF sites. Following this push of
winds, steady light to moderate rains will follow with low VFR or
MVFR cigs through 18Z to 22Z before the precipitation area moves
off to the northeast of the Columbia Basin. Isold -TSRA are
possible in the KPUW and KLWS areas this afternoon but confidence
is low and not mentioned for these TAF sites. Widespread gusty
conditions will develop 14-18z from KEAT to KMWH and across the
entire Basin and persist through the afternoon...subsiding around
03z. Skies will clear from west to east after 00Z and through
tonight except for lingering showers over the Idaho Panhandle./
MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  37  63  39  72  46 / 100  10   0   0   0   0
Coeur d'Alene  49  38  60  38  71  44 / 100  30   0   0   0   0
Pullman        52  35  60  37  70  43 /  90  10   0   0   0   0
Lewiston       59  41  66  42  76  47 /  90   0   0   0   0   0
Colville       52  38  67  37  75  41 / 100  20   0   0   0   0
Sandpoint      48  39  59  39  69  43 / 100  50  10   0   0   0
Kellogg        48  37  57  38  68  43 / 100  40  10   0   0   0
Moses Lake     63  38  71  41  79  49 /  90   0   0   0   0   0
Wenatchee      61  41  69  45  77  51 /  40   0   0   0   0   0
Omak           58  39  70  43  76  47 / 100   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 6 AM this morning to 7 PM PDT this evening
     for Coeur d'Alene Area-Idaho Palouse-Lewiston Area.

WA...Wind Advisory from 6 AM this morning to 7 PM PDT this evening
     for Lower Garfield and Asotin Counties-Spokane Area-Upper
     Columbia Basin-Washington Palouse.

     Wind Advisory from 11 AM this morning to 7 PM PDT this evening
     for Moses Lake Area-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, May 6, 5:00 AM PST, 1 hour before
Hazardous Weather Outlook
National Weather Service Spokane WA
600 AM PDT Wed May 6 2020

IDZ001-004-027-WAZ031-037-038-042-043-071300-
Northern Panhandle-Central Panhandle Mountains-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
600 AM PDT Wed May 6 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ002-003-026-WAZ032>036-041-044-071300-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
600 AM PDT Wed May 6 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will bring windy and gusty conditions to the
Columbia Basin today with morning gusts with the cold front
passage reaching 40 to 50 mph for a brief period and then
settling down to southwest 15 to 30 mph gusting to 35 mph during
the afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm, 1 strong wind. Local standard time, as filed.

Dust Storm, Washington Palouse

When
May 6, 6:00 AM PST to 6:15 AM PST
Where
Washington Palouse forecast zone
Reported by
Public
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A member of the public reported blowing dust and strong winds between Colfax and Pullman along US-195. The visibility was estimated to be less than 1 mile.

Strong Wind, Wenatchee Area

When
May 6, 11:00 AM PST to 2:30 PM PST
Where
Wenatchee Area forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$16,000
Reported by
Newspaper
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Wenatchee World Newspaper reported that a large birch tree fell on a vehicle during passing strong winds in Wenatchee.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895310, 895323.